Welcome to the Mount Sinai Emergency Medicine Residency Website.

Here you will find information regarding rotation schedules, academic resources, wellness and facts about our program and residents. Check out our bios and photos. Please also visit the Emergency Department's official residency website. This site is intended for Mount Sinai EM residency purposes only, and no information on these pages is intended or should be construed as medical advice. Read more.

Bloated and Upset

47 y/o female PMH appendectomy presents with three days of worsening abdominal pain and constipation. Over the past day she has had persistent vomiting. She appears ill and has a diffusely tender abdomen. You quickly order labs and an obstructive series with upright chest XR with concern for a perforated viscus. To your surprise the CXR shows no signs of air under the diaphragm. Are there other signs of pneumoperitoneum could you look for on abdominal films?

Continue reading “Bloated and Upset” »

Tca in Peds.

You are on your PEM shift overnight when a 9 year old boy with history of behavior disorder, BIBEMS only moments (<30min) after witnessed ingestion of 500mg of his grandmother’s amitriptyline. On arrival, ABC’s intact, and the patient is sleepy but easily arousable. Normal vitals for his age. An EKG is performed, which appears normal. QRS 92 and the terminal R wave in aVR is <3mm. You are just about to given charcoal when the patient has a tonic-clonic seizure.

The EKG was normal right?

Continue reading “Tca in Peds.” »

Lump in My Throat…

A 19-year-old-male with no known past medical history, presents in progressive respiratory distress shortly after undergoing a tooth extraction about 6 hours prior to presentation. Symptoms began initially as “a lump in his throat” and difficulty swallowing, but eventually progressed to mild dyspnea after 1-2 hours. Denies FB or allergies. On arrival he appears anxious and is breathing at 18 breaths per minute with an O2 saturation of 100%. There is no stridor at presentation. There is no intra-oral, facial, or obvious neck swelling. There is no skin involvement or abdominal pain, nausea, vomiting or diarrhea. You suspect allergic reaction and give IM epi, IV steroids, benadryl and pepcid. ENT is consulted for scope.

His girlfriend then arrives and tells you that a few months ago patient had a “reaction to something” that caused his face and lips to swell, but never sought treatment. Meanwhile, the patient is getting worse. He now has stridor and a muffled voice, breathing at 24 breaths per minute.

Did Hemodialysis Just Remove All My Patient’s Meds?

44 yo F with h/o ESRD on HD and neurosarcoidosis complicated by panhypopituitarism on chronic steroids and thyroid replacement, BIBEMS obtunded. Last seen normal a few hours ago. The patient is hypotensive SBP ~75 and FSBG is undetectably low. The patient’s mental status responds well to D50. She denies exogenous insulin, or other ingestions. Admits to missing HD and to being non-compliant with steroid therapy over the last few days.

There is concern for adrenal crisis, so the patient is given 100mg hydrocortisone, in addition to IV synthroid of for possible myxedema coma. Shortly after HD is initiated, the patient again becomes obtunded. This time her FSBG is normal.

Could one of these medications have been dialyzed out?

Continue reading “Did Hemodialysis Just Remove All My Patient’s Meds?” »

It’s Not a Coma..

54 yo F with no PMHx, but admittedly has not been seen by an MD in many years, presents after her daughter visited from our-of-town and found her slightly confused. The patient is disoriented, but able to provide some history. She describes progressive fatigue over several weeks. Vitals signs are remarkable for hypothermia 94F, HR 52, BP 150/90, RR 12, SpO2 100%RA. Exam is notable for AAO2, no focal neuro deficits, prominent facial swelling, and non-pitting lower extremity edema. FS glucose 160. Laboratory analysis is concerning for mild hyponatremia and severe hypothyroidism.

Myxedema

This patient is suffering from myxedema coma. Contrary to its name, myxedema coma does not require your patient be in a comatose state. It refers to AMS in the setting of severe hypothyroidism. Additionally, patients may also be hypothermic, bradycardic, hypotensive, hypoglycemic, and hyponatremic. It is important to rule out more common causes of AMS, while keeping hypothyroid high on the differential in this patient. Checking a fingerstick, as always, should be done at arrival in patient’s with new AMS.

This patient should be admitted and receive IV thyroid replacement. Oral medications may not be fully absorbed secondary to gastrointestinal edema. Finally, myxedema (a dermatologic condition) does not necessarily need to be present in myxedema coma.

Credit: This article is largely based on http://www.nejm.org/doi/full/10.1056/NEJMicm1403210


Archives

Categories